Action on Postpartum Psychosis
1,996 members1,337 posts

Final reduction of antipsychotic

I've been cutting down my antipsychotic respiridone for some time. Each step I have trouble sleeping at first because it's a bit of a sedative taken before bed, but that's been ok. Anyway, the last step down to zero was a couple of days ago and ever since I've been hot and cold and shivery and utterly exhausted and easily confused. It doesn't feel like a bug, it feels like when I used to be on seroxat years ago if I missed a dose. I know respiridone interacts with the fluoxetine I'm on making it more potent so I'm wondering if this could be a reaction or if I'm sick. Anyone got any advice?

8 Replies
oldestnewest

Hi jododo, sorry to hear the reduction is making you feel so awful. I've not taken risperidone so can't share any experience of it I'm afraid. When I was on other antipsychotics though I did find that the reductions had to be gradual - hopefully this has also been your experience, I wonder if your dr can advise about adjusting the doses so you aren't experiencing these symptoms...

I did have awful headaches when reducing meds and remember going to the dr about this and he was very supportive. Hopefully you can get some further support and are feeling better soon. Take care, xx

Reply

Hello jododo

Thanks for your post and welcome to the forum. Have you been cutting down your risperidone under the guidance of your G.P? I don't have any experience of the medications you mention but there will be other mums here to support you.

There is a choice and medications website on which you can check side effects of medications, choiceandmedication.org/ncmh/. I hope this might be helpful until other mums reply. I think a review with your G.P might put your mind at rest though.

Take care.

Reply

Hello jododo,

welcome to the forum. I am sorry that you feel those symptoms you are describing.

Yes, I have been on Respiridone in 2010, one of the anti psychotics I have had to take. It was introduced as a transition from Haloperidol. I had to come off that drug and Respiridone had to be increased.

When Prociclidine was discontinued I felt drowsiness and tiredness after taking 2mg of Risperidone in the morning. My Psychiatrist adjusted the doses of Resperidone dose to 1mg in the morning and 2mg at night. The Risperidone was gradually reduced by 0.5. The higher dose was always transferred to the night.

I was continuing with this regime for 2 months and then the morning dose was gradually continued to be reduced by 0.5mg for 2 weeks and afterwards the 2 mg at night were continued to be taken for 2 months and then, gradually reduced to nothing in 0.5mg steps.

This is quite factual and maybe helps you to understand that obviously our needs are taylor made and closely observed, as in my case by my Psychiatrist and GP. In the first 6 months I was like a vegetable and still so poorly that my partner had to do the full time caring for me and our baby.

However, all the professionals who looked after me including my partner helped me to wean off after one year. My partner and I always have had to communicate how I felt, how I am coping and whether I struggle with any side effects.

Hope this helped a bit,

x

1 like
Reply

Thanks all. Don't worry, I've been doing the reductions very slowly and with medical supervision. It only occurred to me last night though that this feeling so ill could be related, and of course now everyone except the crisis team is shut for the weekend.

I've been on the respiridone since my son was born in 2010, but after several years of psychotherapy to deal with the causes of my recurring mh problems I finally feel stable enough to come off.

Reply

So I took a half dose (0.25mg) at 5pm and I'm feeling a lot better. Back to the doc on Monday to figure out a new plan

Reply

Hello jododo

I'm glad you're feeling a lot better and will be going to your doctor on Monday. I hope you find time to rest until then.

Take care.

Reply

Hi Jododo,

Well done for being able to reduce your medication like this with the aim of stopping it, that's a massive achievement after 7years.

I was on olanzapine and really struggled to come off it, the first time I came off it I very nearly had another psychosis due to lack of sleep and ended up straight back on it. It's really good that you recognise the side effects.

In the end I had to reduce it extremely slowly ( 0.25mg steps once down to 2.5mg and alternating doses). It worked but took a long time. As you are doing definitely a good idea to discuss with your doctor.

Hope yu get a plan that works for you x

Reply

Hello Jododo,

I believe you are doing exceptionally well. We all have to tune in so much more to our body after our illness. I certainly have learnt a lot on this forum since I discovered it in 2015.

I am now happy to be open about my struggles and mental health issues and love sharing my coping mechanisms with other mums on this marvelous social site. It is good to know that I am not on my own, that we are all so unique in our recovery and choices of life styles.

I always aim in stepping stones and just listen to my body and needs! I am not comparing my abilities or skills with others, but just listen and learn and take on board the things, where I believe that could enhance and support my needs...like I said before it is tailor-made for my make-up in order to cope and lead a happy life style with my family.

Wishing you well, x

Reply

You may also like...